Skin rash (Iris reaction?)
Nov 8, 2010
I was diagnosed with HIV in July. My initial bloods were CD4 of 80 and viral load of 630900. I started Atripla mid August and my second bloods were taken at the end of September. CD4 risen to 250 and viral load down to only 526.
I have been experiencing a very bad skin rash, particularly on my face and upper torso (front and back). I have been prescribed chlorphenamine which seems to have stopped working and am now taking cetirizine in the hope this will ease some of the symptoms. My skin is also extremely dry, so I am using aqueous cream, oilatum and double base to help moisturise. The rash is extremely itchy and feels very bumpy. Seborrheic dermatitis has been suggested.
Background over, here is my question. I saw a different consultant yesterday who thought I was having an "iris" reaction as the immune system is recovering well. Is this likely to sort itself out given time, or am I likely to be stuck with this?
Are there any other avenues of treatments available for this type of rash?
Many thanks - this website has been an enormous help to me.
I am based in the UK.
Response from Dr. Henry
It is often difficult for me to know when IRIS begins and ends and flare-ups of other HIV or treatment related skin problems begin and end so the uncertainty is understandable. Common conditions are often the first things to consider so seborrheic dermatitis or eosinophilic folliculitis are often at the top of the lost. Topical meds (including use of anti-fungal shampoos as a regular soap)and or anti-fungal meds (for short time) can be helpful for both conditions while the latter sometimes may require topical corticosteroids treatment in worse areas. Hope things clear up with you (often will occur over months of time). In severe cases supervision of care by a dermatologist is helpful. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.